Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 127, NWS Huntsville, AL

June 11, 2012Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2012, 5:53 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2012, 5:53 PM CDT (22:53 UTC)
Expired
Jun 11, 2012, 6:30 PM CDT
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:35 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 11, 3:35 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT MON JUN 11 2012

.DISCUSSION...
SHORT TERM FORECAST IS FOCUSED ENTIRELY ON CONVECTION...AND RIGHT NOW
MAINLY ON AN MCS BARRELING ACROSS THE MS RIVER INTO THE MEMPHIS METRO.
IT IS RAPIDLY MOVING INTO MORE MOIST/UNSTABLE LOW-LVL AIR /THETA-E
RIDGE LOCATED OVER NRN MS-WRN TN/...AND RIDING NWLY FLOW INTO A WEAK
TROUGH AXIS LOCATED ALONG A MONTGOMERY-FT PAYNE-CROSSVILLE TN LINE.

MESOSCALE MODELS ARE ALL PICKING UP ON THIS FEATURE PRETTY WELL...AND
GENERALLY ARE CONSISTENT IN BRINGING THE LEADING EDGE OF THE LINE
INTO NW AL IN THE 00-03Z TIME FRAME. LINEAR EXTRAPOLATION OF THE
CURRENT RADAR DATA IS FASTER THAN THAT...REACHING THE NW TIP
AROUND 22Z. POPS INDICATED BELOW ARE BASED MORE ON THE MODEL
TIMING...ADJUSTED SPATIALLY TO MATCH RADAR TRENDS. THEY STILL MAY BE
FAR TOO LOW IN NE AL IF THE MCS/ASSOCIATED OUTFLOWS PERSIST ALL THE
WAY THRU THE EVENING HRS. LOWS TONIGHT SHOULD BE MILD AND MUGGY
THOUGH ADDITIONAL COOLING IS POSSIBLE WITH THE STORMS.

THOSE SAME MESO MODELS SUGGEST THAT TONIGHT'S ACTIVITY MAY BE THE
MAIN EVENT ASSOCIATED WITH AN APPROACHING FRONT...CURRENTLY ALONG AN
AMARILLO-KANSAS CITY-DAVENPORT LINE. THAT IS A LITTLE HARD TO BELIEVE
SINCE THE FRONT WILL ARRIVE 00-06Z TMRW EVENING...AND MODEL SOUNDINGS
INDICATE AN EXTREMELY UNSTABLE PREFRONTAL AIR MASS. SFC-BASED CAPES
FROM THESE SOUNDINGS ARE ABOVE 3000 J/KG /THANKFULLY LACKING
SHEAR/...AND SOME MODELS /MAINLY THE NAM/ INDICATE MID-LVL DRYING
THAT WOULD BE FAVORABLE FOR MICROBURSTS. WILL CONTINUE WITH MID-HIGH
POPS ANTICIPATING MORE ORGANIZED FORCING IN THIS ENVIRONMENT.
TEMPERATURES ARE PROBLEMATIC AND FEEL LIKE THE MOS MAY BE OVERDOING
HEATING...BUT MID 80S ARE ATTAINABLE IF ANY HEATING IS REALIZED.

WEDNESDAY SHOULD BE DRY BEHIND THE FRONT...ALBEIT NOT MUCH COOLER.
THE DRIER AIR MASS IS LIKELY TO BE MORE FAVORABLE FOR STRONGER
HEATING AND THUS HIGHS MAY REACH 90. MOISTURE WILL RETURN QUICKLY AS
SFC/UPPER HIGHS SHIFT...THOUGH TIMING REMAINS UNCERTAIN. THE GFS
GENERATES CONVECTION THURSDAY AFTN...WHICH MIGHT BE A BIT FAST GIVEN
LOW-LVL SERLY FLOW.

MOISTURE/INSTABILITY WILL STILL INCREASE FOR THE WEEKEND AS THE
REGION REMAINS ON THE EDGE OF AN UPPER HIGH...BUT A WEDGE RIDGE
DOWNWIND OF THE APPALACHIANS MAY LIMIT LOW-LVL MOISTURE ENOUGH TO
LIMIT DIURNAL CONVECTION. WILL CONTINUE WITH LOW-END POPS IN LINE
WITH MOS BUT COVERAGE WILL BE LIMITED. TEMPS SHOULD BE QUITE SEASONABLE
IF NOT COOLER THAN AVERAGE FOR LOWS DUE TO THE DRIER AIR.

BCC

&&

.AVIATION...
/ISSUED 1249 PM CDT MON JUN 11 2012/
FOR 18Z TAFS...
DESPITE A RICH MOISTURE PLUME ACROSS THE REGION...A FEW BREAKS IN THE
CLOUD DECK AND A PASSING UPPER DISTURBANCE HAS RESULTED IN SCT SHOWERS
ACROSS MUCH OF THE AREA. MORE SHRA/TSRA ACTIVITY WILL DEVELOP INTO
THE EARLY EVENING...WITH REDUCED VIS/CIGS DUE TO LOCALLY HEAVY RAIN
AND ERRATIC WINDS. HAVE VCSH FOR THE PRESENT...WITH VCTS FROM 20-21Z
TO 12/02000Z. RAIN CHANCES SHOULD DIMINISH SOMEWHAT THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. MVFR CEILINGS/VISIBILITIES ARE POSSIBLE
BEFORE DAYBREAK TUE...BUT SHOULD IMPROVE TO VFR BY THE LATE MORNING.
A COLD FRONT APPROACHING FROM THE WEST WILL BE CLOSE ENOUGH TO
KMSL...WITH WINDS BECOMING NW EARLY TUE AFTERNOON.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  86  66  90  65 /  70  60  20  10  10
SHOALS        71  86  65  90  63 /  80  60  10  10  10
VINEMONT      70  84  65  87  67 /  60  60  20  10  10
FAYETTEVILLE  70  86  64  88  63 /  60  60  10  10  10
ALBERTVILLE   67  85  65  89  64 /  60  60  20  10  10
FORT PAYNE    65  85  65  89  61 /  60  60  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 11, 3:45 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 PM CDT MON JUN 11 2012

ALZ001>010-016-TNZ076-096-097-120300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
345 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH THE TENNESSEE
VALLEY THIS AFTERNOON AND EVENING BRINGING THE THREAT FOR DAMAGING
WIND GUSTS...ESPECIALLY OVER NORTHWEST ALABAMA. THE SEVERE THREAT
WILL DIMINISH SLIGHTLY AS THE LINE PROGRESSES EASTWARD ACROSS THE
REST OF THE TENNESSEE VALLEY TONIGHT. HOWEVER...GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MUCH OF
TUESDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. ALTHOUGH
GUSTY WINDS AND LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...THE GREATEST THREAT WITH THIS ACTIVITY WILL BE ASSOCIATED
WITH A FEW PERIODS OF LOCALLY HEAVY RAINFALL. ADDITIONAL RAINFALL
AMOUNTS OF A HALF OF AN INCH TO AN INCH ARE EXPECTED ACROSS THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

SL/RSB

In the hours before

Special weather statement, Jun 11, 5:16 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 PM CDT MON JUN 11 2012

ALZ001-002-112300-
COLBERT-LAUDERDALE-
516 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 600 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
WALNUT GROVE TO IUKA...MOVING SOUTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THREET.
  CLOVERDALE.
  ZIP CITY...PRIDE LANDING.
  GREEN HILL...TUSCUMBIA.
  MUSCLE SHOALS...KILLEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHWEST ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8753 3490 8723 3479 8733 3480 8735
      3480 8743 3476 8742 3474 8743 3471 8743
      3469 8745 3465 8744 3465 8748 3460 8751
      3481 8811 3489 8811 3492 8816 3501 8810
TIME...MOT...LOC 2216Z 298DEG 44KT 3507 8789 3482 8809

SL
Local storm report, Jun 11, 5:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     1 SW RIVERTON           34.87N 88.09W
06/11/2012                   COLBERT            AL   EMERGENCY MNGR

            TREES AND POWERLINES WERE REPORTED BLOWN DOWN ON THE
            RIVERTON ROSE TRAIL.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:16 PM CDTSpecial Weather StatementHUNColbert, Lauderdale44 min
Jun 11, 5:22 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin38 min
Jun 11, 6:05 PM CDTSpecial Weather StatementHUNLawrence40 min
Jun 11, 6:26 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence35 min
Jun 11, 6:43 PM CDTSpecial Weather StatementHUNLawrence, Limestone47 min
Jun 11, 6:49 PM CDTSpecial Weather StatementHUNLincoln, Moore56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.